Alert archive / Florida / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Tallahassee, FL

January 23, 20145 counties in Alabama; 9 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Jan 23, 2014, 1:03 PM CST for 5 counties in Alabama; 9 counties in Florida. It took effect at Jan 24, 2014, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 1:03 PM CST (19:03 UTC)
In effect from
Jan 24, 2014, 9:00 AM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
9 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gadsden County, FL, Holmes County, FL, Jackson County, FL, Leon County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 61 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-182 m²/s²
0-3 km storm-relative helicity
-122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS82 KTAE 231903
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 PM EST THU JAN 23 2014

...RED FLAG WARNING FRIDAY AFTERNOON FOR SOUTHEAST ALABAMA FOR LOW
RELATIVE HUMIDITY...

.EXCEPTIONALLY DRY AIR WILL MOVE INTO THE REGION TONIGHT AND
FRIDAY. DESPITE A COLD DAY ON FRIDAY...THE RELATIVE HUMIDITY WILL
STILL LIKELY FALL TO THE 15 TO 20 PERCENT RANGE FRIDAY AFTERNOON. 

ALZ065>069-250000-
/O.UPG.KTAE.FW.A.0002.140124T1600Z-140125T0000Z/
/O.NEW.KTAE.FW.W.0006.140124T1600Z-140125T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
103 PM CST THU JAN 23 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY FOR
SOUTHEAST ALABAMA...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY. 

* HUMIDITY...MINIMUM VALUE AROUND 19 PERCENT. 4 TO 6 HOURS BELOW
  25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

FOURNIER
1 follow-up statement
510 
WWUS82 KTAE 240949
RFWTAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
449 AM EST FRI JAN 24 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM EST /9 AM CST/ 
THIS MORNING TO 7 PM EST /6 PM CST/ THIS EVENING FOR SOUTHEAST
ALABAMA DUE TO LONG DURATIONS OF RELATIVE HUMIDITY BELOW 25
PERCENT...

...RED FLAG WARNING IS NOW IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING FOR MOST OF THE
FLORIDA PANHANDLE AND WESTERN BIG BEND DUE TO RELATIVE HUMIDITIES
DIPPING INTO THE TEENS...20 FOOT WINDS OF 15 TO 18 MPH...AND ERC
VALUES 26 OR HIGHER...

...DISPERSION VALUES ABOVE 75 POSSIBLE SATURDAY AFTERNOON...

.A VERY DRY ARCTIC AIRMASS WILL FILTER INTO THE REGION ON BRISK
NORTHWEST WINDS TODAY. THIS ALONG WITH CRITICALLY HIGH ERC VALUES
WILL SEE RED FLAG CONDITIONS FOR MOST OF THE FLORIDA PANHANDLE AND
WESTERN BIG BEND. RED FLAG CONDITIONS ARE ALSO EXPECTED OVER OUR
SOUTHEAST ALABAMA ZONES DUE TO LONG DURATIONS OF RELATIVE HUMIDITY
BELOW 25 PERCENT. IT WILL BE MORE HUMID ON SATURDAY SO RED FLAG
CONDITIONS ARE UNLIKELY. HOWEVER...AN INCREASE IN WINDS WILL CAUSE
DAYTIME DISPERSION VALUES TO EXCEED 75.

FLZ007>013-016-017-026-027-108-112-127-242130-
/O.EXB.KTAE.FW.W.0006.140124T1500Z-140125T0000Z/
INLAND WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-JACKSON-INLAND BAY-
CALHOUN-GADSDEN-LEON-LIBERTY-INLAND WAKULLA-SOUTH WALTON-
COASTAL BAY-COASTAL WAKULLA-
449 AM EST FRI JAN 24 2014 /349 AM CST FRI JAN 24 2014/

...RED FLAG WARNING IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING FOR SOUTHEAST
ALABAMA...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING. 

* 20 FOOT WIND...NORTHERLY 15 TO 18 MPH.

* MINIMUM RELATIVE HUMIDITY...AROUND 13 PERCENT. 8 TO 10 HOURS
  BELOW 28 PERCENT.

* ERC VALUE...26 OR GREATER.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

ALZ065>069-242130-
/O.CON.KTAE.FW.W.0006.140124T1600Z-140125T0000Z/
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
349 AM CST FRI JAN 24 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR SOUTHEAST ALABAMA...

* HUMIDITY...MINIMUM VALUE AROUND 11 PERCENT. 6 TO 9 HOURS BELOW
  25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP MAY SPREAD RAPIDLY. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

&&

$$

BARRY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 23, 8:32 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 23, 8:32 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
932 AM EST Thu Jan 23 2014

.Near Term [Today]...

The 12 UTC regional surface analysis showed a 1028 mb high
pressure system centered over northeast AL, and an arctic cold
front from central TN through AR. This front will pass through our
forecast area tonight, though there won't be enough moisture/lift
for any precipitation. There will be several periods of high
clouds today, and along with limited mixing (because of the
typically shallow nature of these cold airmasses) this will keep
high temperatures below average (lower 50s in GA and AL, mid 50s
in FL).

&&

.Aviation...
[Through 12Z Friday]...VFR conditions will prevail through the
forecast period, with the only cloud cover being high cirrus.
Winds will increase after 00Z this evening in the wake of a cold
front. Gusts to 20 knots will be possible after midnight.

&&

.Prev Discussions [634 AM EST]...

.Short Term [Tonight Through Saturday]...

The main focus of the short term period will be the temperature
related elements tonight through Friday. A strong, dry cold front
will rocket through the region overnight bringing with it a cold
and very dry airmass under a strong CAA regime. Expect
temperatures to plummet into the lower 20s north of a line from
Valdosta to Destin, increasing to the south and east through the
middle 20s to about 30 degrees at Cross City. Freeze durations
will be on the order of 7-14 hours, with hard freeze conditions
likely along and north of Interstate 10. Sustained winds will
likely be in the 10 to 15 mph range with frequent higher gusts.
This will result in wind chill values below 20 degrees for pretty
much the entire region. Expect some single digit wind chill values
across southeast Alabama and our northern Georgia counties. A wind
chill advisory will likely be issued later today. On Friday, the
cold Arctic dome of high pressure will settle in directly overhead
and really preclude any significant mixing. Expect afternoon highs
to remain in the upper 30s across Alabama and Georgia, and only
creep into the lower to middle 40s elsewhere. Winds will gradually
be weakening through the day, though wind chills should still
remain below 40 degrees across the Tri-State region all day. Dry
air will remain entrenched in the Southeast Friday night allowing
temperatures to quickly fall back into the 20s. Overnight lows
will likely be in the lower 20s for most spots, though the onset
of some cloud cover across our Florida Panhandle and Alabama
counties may hold temperatures in the middle 20s from midnight
onward. Saturday, will be much warmer than Friday as the Arctic
dome erodes and mixing heights deepening to around 5 kft. This
will likely result in lower 60s across the entire region.
Additionally, it will probably be rather breezy on Saturday with
sustained winds 15 to 20 mph with gusts to around 30 mph.

.Long Term [Saturday Night Through Thursday]...

Models still continue to show a weak Gulf low developing over the
weekend and ejecting ENE to north Florida by Sunday night. This
should allow for an increase in cloud cover and rain chances over
the weekend with moderating temperatures. The rain would most
likely be light. Another cold front is expected early Monday with
the east coast trough amplifying again, and this should provide a
return to overnight freezes and cool days.

.Marine...

Winds and seas will rapidly increase to advisory levels overnight
tonight as a strong cold front passes over the northern Gulf.
Advisory conditions will then quickly diminish by Friday afternoon
as the calm center of high pressure spreads south. Advisory winds
will once again be possible this weekend with the approach of
another frontal system.

.Fire Weather...

A dry airmass will remain in place today. However, slight
modification ahead of the next cold front will keep humidity
values above critical levels. Humidity values will plunge once
again Friday afternoon as another shot of very dry arctic air
invades the region. Expect to see minimum RH values in the upper
teens to lower 20s Friday afternoon. Long durations across SE
Alabama necessitate a Fire Weather Watch at this time.

.Hydrology...

Area creeks and rivers are steady or falling with no hydrologic
concerns. No significant rainfall is expected through the next week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   54  25  42  21  62 /   0   0   0   0  10
Panama City   55  29  44  31  60 /   0   0   0   0  10
Dothan        51  21  39  25  59 /   0   0   0   0   0
Albany        51  21  38  23  60 /   0   0   0   0   0
Valdosta      52  23  41  22  61 /   0   0   0   0   0
Cross City    56  30  45  23  62 /   0   0   0   0  10
Apalachicola  55  30  45  27  60 /   0   0   0   0  10

&&

.TAE Watches/Warnings/Advisories...

FL...Hard Freeze Warning from 1 AM EST /Midnight CST/ to 10 AM EST /9
     AM CST/ Friday for Calhoun-Central Walton-Gadsden-Holmes-
     Inland Bay-Inland Jefferson-Inland Walton-Jackson-Leon-
     Liberty-Madison-Washington.

GA...Hard Freeze Warning from 1 AM to 10 AM EST Friday for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

AL...Hard Freeze Warning from Midnight tonight to 9 AM CST Friday for
     Coffee-Dale-Geneva-Henry-Houston.

     Fire Weather Watch from Friday morning through Friday afternoon
     for Coffee-Dale-Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...FOURNIER
SHORT TERM...HARRIGAN
LONG TERM...LAMERS
AVIATION...FOURNIER
MARINE...HARRIGAN
FIRE WEATHER...CAMP
HYDROLOGY...MCDERMOTT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:28 AM CSTFire Weather WatchTAECoffee, Dale, Geneva, Henry, Houston12 hr
Jan 23, 5:31 AM CSTHard Freeze WarningTAECoffee, Dale, Geneva, Henry, Houston21 hr
Jan 23, 1:24 PM CSTWind Chill AdvisoryTAECoffee, Dale, Geneva, Henry, Houston14 hr
Jan 23, 1:46 PM CSTHard Freeze WatchTAECoffee, Dale, Geneva, Henry, Houston23 hr
Jan 23, 2:02 PM CSTSmall Craft AdvisoryTAE22 hr

Nearby

Red Flag Warnings in Florida, 2014Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.